[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.163.92.62. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Critical Situations
September 2001

Reticular Telangiectatic Erythema Associated With an Implantable Cardioverter Defibrillator

Arch Dermatol. 2001;137(9):1259-1261. doi:10.1001/archderm.137.9.1259

In December 1989, a 63-year-old woman with coronary artery disease and hypertension had an episode of ventricular fibrillation that required the placement of an implantable cardioverter defibrillator (ICD) (Model 7217B; Medtronic Inc, Minneapolis, Minn) in the left upper abdominal quadrant. Methicillin-resistant Staphylococcus aureus mediastinitis complicated the postoperative course, prompted complete ICD removal (generator and pericardial patch), and resulted in a third operation for a replacement ICD in the right lower abdominal quadrant (Model 7217B; Medtronic Inc). After 4 years, the new ICD did not administer therapeutic discharge and was nearing the end of battery life. On routine examination, the patient's physician noted 2 small asymptomatic erythematous patches on her abdomen, lateral to the generator implantation site. During ICD maintenance testing, the patient described tingling but denied burning, itching, and pain over the site of her rash. She denied fever, malaise, and night sweats. Over the next 2 months, the erythematous patches expanded laterally to her right hip and broadened to 10 cm. The rash, albeit atypical for soft tissue infection, prompted the cardiology and infectious disease services to recommend ICD removal. The results of preoperative laboratory evaluation included normal leukocyte counts and blood cultures that were negative for bacteria and fungi.

First Page Preview View Large
First page PDF preview
First page PDF preview
×